Kansas, 2015

Hail in Kansas, April 24, 2015

April 24, 2015 · NWS TOP · 1 event in 1 county or zone

There was an isolated hail report on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

There was an isolated hail report on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 4:53 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 24, 4:53 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT Fri Apr 24 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Through Tonight)
Issued at 138 PM CDT FRI APR 24 2015

At 2 PM, a loosely defined warm front extended from just north of
Hays and Russel to just north of Newton...and was becoming
slightly better defined as it lifted north. Meanwhile, a very dry
low level airmass over southwest Kansas was pushing east
northeast, arcing from near Pratt to the northwest. The zone in
between these two features appears to be the favored area for
convective initiation some time around 3-4 PM. Storms that develop
in this region are expected to become supercellular and track
toward the east along the northward lifting warm front. Farther
east, the local forecast area was cloud covered at 2 PM, still in
the cool sector north of the warm front. However, the front is
still expected to lift north to near I-70 by late afternoon while
surface low pressure deepens in SW to SC Kansas. Convergence will
intensify along the front late afternoon and could force
additional convection immediately along the boundary. Any storms
that develop in this manner would likely be focused west of Topeka
through 8 PM, and would seem likely to lift north of the front and
become elevated in nature. This would lend to a large hail risk
unless a storm could root and track along the front, in which case
all hazards would be possible.

Will need to closely watch both of these areas of development as
the environment this evening will be characterized by ample low
level and 0-8 km wind shear, and some storm organization is
likely. However, there are periods of weakness in the mid level
wind fields and this could complicate storm mode in addition to
the strong forcing likely initiating clusters of storms rather
than isolated cells. The current thinking is that large hail will
be the primary hazard with some possibility for pockets of
damaging wind to develop. The entire area has a non-zero tornado
potential, but it appears that the best chance for semi-discrete
supercell structures and attendant tornado/very large hail threat
will be west of Topeka and generally within 40 miles North/South
of I-70 before 10 PM. As convective mode gets messier with
competing updrafts later in the evening, the potential for very
large hail diminishes, but ample wind shear, some surface based
instability, and strong forcing keeps at least some potential
hail, wind, and even a tornado into the early morning in east
central KS.

Finally, there is some potential for a few hours of training cells
along and just north of the warm front which could result in some
localized heavy rainfall amounts or even some flash flooding.
Moisture content of the air is not spectacular though so it would
take a few storms in quick succession to cause any flooding.

Storms will come to an end from northwest to southeast overnight,
with a few lingering showers or storms in the northeast through
sunrise.

.LONG TERM...(Saturday Night through Friday)
Issued at 333 PM CDT FRI APR 24 2015

Saturday morning the mid and lower level low pressures becomes
stacked over far NE KS. Wrap around moisture in the form of showers
should make it into far NE KS on the backside of the low pressure,
and linger through the morning hours before clearing out. A decent
pressure gradient will keep the winds gusty out of the north in far
eastern KS most of Saturday. High temperatures will range from near
60 in far NE KS to the mid 70s in east central KS. Saturday night a
secondary cold front pushes more stable air and lower dew points
southward across the forecast area. That front will push well south
of the area as another closed mid level low ejects out of the
southern Rockies into the southern plains. Upper level divergence
and isentropic lift ahead of this system will bring a slight chance
for showers Sunday night into Monday across SE and portions of
central KS. During this period high temperatures will generally be
in the 60s, while low temperatures generally reach the 40s.

For the extended period into Tuesday, there may be just enough
moisture and isentropic ascent still extending into far southeastern
KS to provide enough lift to see a few showers in the outlook area.
However, this is only through the GFS solution.  The EC and others,
show a drying trend quicker and the associated low staying off to
the South before filling and becoming an open wave as it moves off
to the East.  The rest of the period should see very small chance to
no moisture as any significant energy will stay well to the North as
a strong mid to upper level ridge builds into the area.  With rising
heights, fair weather conditions should be the story through much of
the next week.  Temperatures during this time rise into the 70s with
low 80s not out of the question.  Overnight lows remain pleasant in
the upper 40s and 50s.

&&

.AVIATION...(For the 00Z TAFs through 00Z Saturday Evening)
Issued at 552 PM CDT FRI APR 24 2015

For the 00z TAFs, MVFR cigs are in place ahead of the approaching
storm system that will bring periods of showers and thunderstorms to
the TAF sites this evening through the overnight hours. IFR
conditions will be possible at times with any of the stronger storms
that track over the TAF sites, along with gusty winds. Showers with
some scattered thunderstorms should persist into Saturday morning
before exiting from west to east. Winds will shift from southeast to
northwest with this passing system.  Uncertainty lies with whether
cigs will scatter out and improve to VFR for the remainder of
Saturday or if MVFR stratus will linger behind the exiting
precipitation through the afternoon hours, so we will continue to
monitor this potential in future TAF updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Drake/Sanders
AVIATION...Hennecke
Hazardous weather outlook, Apr 24, 12:48 PM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
148 PM CDT FRI APR 24 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-251900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
148 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP IN CENTRAL KANSAS
AROUND 3 PM TODAY AND MOVE EAST THROUGH THIS EVENING. THESE STORMS
WILL APPROACH THE HIGHWAY 81 CORRIDOR AROUND 5 PM...THE HIGHWAY 77
CORRIDOR AROUND 7 PM...AND THE HIGHWAY 75 CORRIDOR CLOSER TO 9 PM.
MOST OF THESE STORMS WILL INITIALLY BE FOCUSED NORTH OF A COUNCIL
GROVE TO TOPEKA LINE...BUT WILL DEVELOP SOUTHEAST LATER IN THE
EVENING.

LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS WHILE
AREAS OF DAMAGING WIND MAY DEVELOP AS WELL. THERE IS ALSO
POTENTIAL FOR A FEW TORNADOES AND HAIL LARGER THAN GOLF BALLS...
MAINLY FOCUSED WITHIN 40 MILES OF INTERSTATE 70 AND WEST OF TOPEKA
BEFORE 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 24, 7:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT FRI APR 24 2015

KSZ034-250200-
OTTAWA-
825 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA COUNTY...

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF SOUTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE BENNINGTON...WELLS AND NILES.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM.

&&

LAT...LON 3910 9783 3927 9737 3896 9737 3896 9780
TIME...MOT...LOC 0124Z 265DEG 22KT 3899 9767

SANDERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
April 24, 7:30 PM CST to 7:31 PM CST
Where
Ottawa County, 0.54 mi E of Bennington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.030, -97.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568142.